[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1978

Abrupt Withdrawal From Therapeutically Administered DiazepamReport of a Case

Author Affiliations

From the National Institute on Drug Abuse, Division of Research, Addiction Research Center, Lexington, Ky. Dr Pevnick is now with the Missouri Institute of Psychiatry, St Louis.

Arch Gen Psychiatry. 1978;35(8):995-998. doi:10.1001/archpsyc.1978.01770320089008
Abstract

• Subjective, behavioral, and physiologic changes followed abrupt withdrawal of diazepam (Valium) in a patient who had been treated with 30 to 45 mg of diazepam daily for 20 months. Precipitous weight loss and orthostatic pulse rate increase were a part of the abstinence syndrome, which occurred between the fifth and ninth days of withdrawal. Accompanying these changes in physiologic measures were discomforting symptoms and dysphoria that were aversive and reinforcing to drug taking since the patient sought diazepam administration. These observations suggest that changes in mood, feeling states, and behavior may be the most prominent characteristics of the abstinence syndrome associated with physical dependence on this dose level of diazepam.

×